Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Tucson, AZ

July 11, 2007Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2007, 1:30 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2007, 1:30 PM MST (20:30 UTC)
Expired
Jul 11, 2007, 2:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 12 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 112031
SVRTWC
AZC003-019-023-112115-
/O.NEW.KTWC.SV.W.0011.070711T2030Z-070711T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST WED JUL 11 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 123 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF KARTCHNER
  CAVERNS STATE PARK...OR ABOUT 23 MILES NORTHWEST OF SIERRA VISTA...
  AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF KARTCHNER CAVERNS STATE PARK BY 215 PM MST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DRANGEROUS 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3184 11067 3167 11066 3170 11034 3187 11033
      3196 11045 3193 11061

$$

WEATHER.GOV/TUCSON
EVANS
2 follow-up statements
000 
WWUS55 KTWC 112057
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST WED JUL 11 2007

AZC003-019-023-112115-
/O.CON.KTWC.SV.W.0011.000000T0000Z-070711T2115Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
155 PM MST WED JUL 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR SOUTHEASTERN PIMA...NORTHEASTERN SANTA CRUZ AND WEST CENTRAL
COCHISE COUNTIES...

AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF KARTCHNER
CAVERNS STATE PARK...OR ABOUT 26 MILES NORTHWEST OF SIERRA VISTA...
MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN PIMA COUNTY AT 210 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3184 11067 3167 11066 3170 11034 3187 11033
      3196 11045 3193 11061

$$

EVANS
000 
WWUS55 KTWC 112116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST WED JUL 11 2007

AZC003-019-023-112124-
/O.EXP.KTWC.SV.W.0011.000000T0000Z-070711T2115Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
214 PM MST WED JUL 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA...
NORTHEASTERN SANTA CRUZ AND WEST CENTRAL COCHISE COUNTIES EXPIRES AT
215 PM MST...

AT 210 PM DOPPLER WEATHER RADAR INDICATED THE SEVERE THUNDERSTORM 
AFFECTING THE AREA HAS DIMINISHED IN STRENGTH AND WILL NOW ONLY 
PRODUCE LIGHT AMOUNTS OF RAIN.

IF YOU HEAR THUNDER MOVE TO A SHELTER IMMEDIATELY...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REMAIN INSIDE UNTIL 
AT LEAST 30 MINUTES AFTER THE LAST CLAP OF THUNDER.

LAT...LON 3184 11067 3167 11066 3170 11034 3187 11033
      3196 11045 3193 11061

$$

EVANS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:19 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 11, 1:19 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST WED JUL 11 2007

.SYNOPSIS...THERE WILL BE AN INCREASE IN THUNDERSTORM ACTIVITY AS
THE UPPER HIGH SHIFTS TOWARD WESTERN ARIZONA AND THE GREAT BASIN AND
AN UPPER LEVEL DISTURBANCE IN MEXICO MOVES CLOSER TO ARIZONA TONIGHT
AND THURSDAY. OTHERWISE...A MOIST AND UNSTABLE AIRMASS WILL COMBINE
WITH PLENTY OF AFTERNOON HEATING TO GENERATE THUNDERSTORMS INTO THE
WEEKEND.

&&

.DISCUSSION...AS OF 2015Z RADAR WAS DETECTING ISOLATED TO SCATTERED
THUNDERSTORMS JUST OVER EASTERN PORTIONS OF SANTA CRUZ COUNTY...
EXTREME SOUTHEASTERN PIMA COUNTY...AND EXTREME SOUTHWESTERN COCHISE
COUNTY. THESE STORMS EXTEND INTO NORTHERN SONORA AS WELL. MOVEMENT
OF THE STORMS IS A SLOW DRIFT TO THE NORTH OR PERHAPS NNE.

WATER VAPOR IMAGERY SHOWS AN UPPER LOW IN THE PACIFIC WITH ENERGY
ROTATING AROUND THE LOW INTO NORTHERN CALIFORNIA AND THE GREAT
BASIN. CLOSER TO HOME SATELLITE IMAGERY ALSO REVEALS A TROPICAL
WAVE/EASTERLY WAVE OVER SOUTH CENTRAL CHIHUAHUA MEXICO AND MOVING
TOWARD NORTHERN SONORA. CONVECTION CAN BE SEEN ON THE NORTHERN FLANK
WITH DEVELOPMENT EXTENDING NORTHEAST INTO WEST TEXAS. THE MODELS ARE
PROGGING THIS SYSTEM TO MOVE CLOSER TO SOUTHEAST ARIZONA OVERNIGHT
AND THROUGH THE DAY ON THURSDAY. AS THIS OCCURS THE UPPER HIGH IS
EXPECTED TO MOVE FROM THE PACIFIC WATERS INTO WESTERN ARIZONA AND
THE GREAT BASIN WHICH WOULD RESULT IN A DEFORMATION ZONE OVER MY
FORECAST AREA DURING THE DAY ON THURSDAY WHICH WOULD ENHANCE
DEVELOPMENT. THEREFORE...I INCREASED THE RAIN CHANCES FOR
THURSDAY...ESPECIALLY OVER COCHISE COUNTY. DURING THE PAST COUPLE OF
NIGHTS CONVECTION HAS DEVELOPED DURING THE EARLY MORNING HOURS...
ALBEIT ISOLATED. LOOKING AT SREF DATA FROM SPCS WEB PAGE INDICATES
AN ENHANCEMENT OF NIGHT TIME ACTIVITY TONIGHT...SO ANOTHER
JUSTIFICATION FOR INCREASING THE AFTER MIDNIGHT POPS SLIGHTLY
TONIGHT FOR EASTERN ZONES.

BY FRIDAY THE NAM STILL SUGGESTS THAT THE DEFORMATION ZONE WILL
CONTINUE TO RESIDE OVER SOUTHEAST ARIZONA AND ALONG THE NEW MEXICO
BORDER...SO POPS SIMILAR TO THE FORECAST FOR THURSDAY...BUT JUST NOT
QUITE AS HIGH OVER THE EAST SINCE THE EASTERLY WAVE/TROPICAL WAVE
WILL BE WELL INTO THE EXTREME EASTERN PACIFIC WATERS WEST OF BAJA BY
FRIDAY. BY SATURDAY THE UPPER HIGH SETS UP OVER WESTERN ARIZONA AND
THE GREAT BASIN WITH STEERING FLOW DIRECTLY FROM THE NORTH ALONG THE
NEW MEXICO BORDER. THEREFORE...STORMS THAT DEVELOP ON SATURDAY WILL
START ALONG THE RIM AND DROP SOUTH INTO THE VALLEYS OF GRAHAM AND
COCHISE COUNTIES. THIS FLOW WILL TRANSPORT LESS MOISTURE SO POPS
WILL BE A BIT LESS FOR THAT DAY. FOR SUNDAY THE HIGH IS IN THE SAME
GENERAL LOCATION BUT THE STEERING FLOW IS MORE FROM THE NORTHEAST
AND THIS CONTINUES THROUGH WEDNESDAY. SO POPS THROUGH THEN WILL BE
NEAR CLIMATOLOGY.

HIGH TEMPS FOR TUCSON WILL BE AROUND 100 FOR THE NEXT THREE DAYS
WITH HIGHS AROUND 103 THROUGH THE MIDDLE OF NEXT WEEK. LOWS WILL
GENERALLY BE IN THE UPPER 70S TO AROUND 80 FOR TUCSON.

&&

.FIRE WEATHER...HIGH PRESSURE WILL BUILD OVER WESTERN ARIZONA AND
THE GREAT BASIN WITH AN UPPER LEVEL DISTURBANCE MOVING TOWARD
ARIZONA FROM NORTHERN MEXICO. THIS WILL ALLOW DEEPER MOISTURE TO
FLOW INTO SOUTHEASTERN ARIZONA OVER THE NEXT COUPLE OF DAYS ALONG
WITH AN ENHANCEMENT OF THE STORMS THAT DEVELOP. INCREASED
THUNDERSTORM ACTIVITY WILL RESULT IN GUSTY AND ERRATIC WINDS WITH
THESE STORMS. OVERNIGHT HUMIDITY RECOVERIES WILL REMAIN GOOD THROUGH
THE WEEK ALONG WITH BRIEF HEAVY RAIN. WITH DEEP MOISTURE OVER THE
AREA AND PLENTY OF DAYTIME HEATING...NOCTURNAL THUNDERSTORMS ARE
POSSIBLE.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL INCREASE ON THURSDAY AS
DEEPER MOISTURE MOVES INTO THE AREA FROM THE SOUTHEAST. WIND GUSTS
TO 50 KNOTS ARE POSSIBLE WITH THE STRONGER STORMS ALONG WITH LOCALLY
HEAVY RAIN MAINLY DURING THE AFTERNOON AND EVENING HOURS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:39 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Jul 10, 9:50 PM MSTSevere Thunderstorm WarningTWCPima, Pinal25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.